Jump to content


Congrats to Margaret, Platinum Member with 1,000 posts and 10 Years of Forums Membership!


Photo

Methotrexate


  • Please log in to reply
4 replies to this topic

#1 Peggy

Peggy

    Gold Member

  • Members
  • PipPipPipPipPipPip
  • 635 posts
  • Location:Minnesota

Posted 09 October 2008 - 10:20 AM

I had my quarterly check-up yesterday with my rheumatologist doctor. She doesn't think the cellcept is working and increased to 6 tabs a day from 4 a day. She is also considering starting methotrexate. I know a number of people on here have been or are on it. Can you give me some information on the drug as what to expect for side effects and if it's working for you.

I also found out my lungs are getting worse and need another PFT and CT scan and a meeting with the pulmonologist. The skin involvement is still really bad, especially on the legs, arms and chest. The reflux/GI involvement is really bad and she wants an endoscopy done as soon as possible as she's concerned about the weight loss and the night sweats and nausea. I'm not able to eat, nor am I hungry. When I do eat I get so nauseated so now I'm trying to remember to take the nausea pill before I eat. I could care less if I ate or not.

All in all it wasn't the best of appointments. She said this disease and the others that I have (Sjogren's, Raynauds, Polymyositis, hypo-thyroid, peripheral neuropathy) are all running rampant. I also told her the fatigue and muscle pain is terrible and hasn't let up at all. She is going to try and see if insurance will agree to another 3 months of the IVIG. The cpk numbers look good so the IVIG did work but being they haven't gone back up I expect the insurance to say no just to save a buck. We had such a time getting the IVIG approved the first time around it will be interesting to see what happens this time.

I welcome any info I can get on the methotrexate. Thanks!

Warm hugs,

Peggy

#2 Kamlesh

Kamlesh

    Senior Silver Member

  • Members
  • PipPipPipPipPip
  • 315 posts
  • Location:Dublin, CA

Posted 09 October 2008 - 12:23 PM

Hi Peggy,

Sorry hear about your lungs getting worse.
You and I are in a similar boat. I just went through five tests – high resolution CT scan for lungs, PFT, pH probe, Manometry, and upper GI tests. I am also suspecting my lungs are getting worse. I have stopped Cellcept for two years now. Recently, I am coughing so much and I had a terrible time to go through PFT. I was not able to blow as fast as required.

I hope you find some solution soon.
Kind regards,

Kamlesh


#3 Sheryl

Sheryl

    Platinum Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPip
  • 1,029 posts
  • Location:Brooklyn, Michigan

Posted 09 October 2008 - 01:05 PM

Peggy, I am sorry your illness isn't letting up and giving you a break of some sort. I hope your insurance will pay for more IVing. Keep us up to date on what you are dealing with.

Kamlesh, I was happy to see that you posted tonight as I haven't heard much from you for awhile. Sorry to hear that you are also dealing with lung issues. I just came home from my sclero specialist and we feel that I need to set up an appointment with my pulmonary doctor for additional tests. It is always something with us. I do enjoy the times when we get relief from some of our issues.
Strength and Warmth,
Sheryl

Sheryl Doom
ISN Support Specialist
(Retired) ISN Chat Moderator
International Scleroderma Network (ISN)

#4 Gidget

Gidget

    Silver Member

  • Members
  • PipPipPipPip
  • 201 posts

Posted 09 October 2008 - 03:41 PM

Peggy,
I wish you the best. My lungs have recently worsened and where I thought I had everything "under control", I now seem to be having my own flair up. It is sooo frustrating to not have a drug that works specifically for the lungs. So far, the consensus is that cyclophosphamide will not help me as my issue right now is with my DLCO scores for which cyclophosphamide has no effect. Apparently, cyclophosphamide helps improve the FVC but not the DLCO.

I have been in the clinical trial for Gleevec for about 6 months now, and so far my skin is great and it has helped very much with me not feeling as stiff but unfortunately it is not controlling my lung flair up. According to the clinical doctors, they are going to start looking at Gleevec as a drug to control pulmonary fibrosis and will be using a higher dosage than what I am taking. The Mayo Clinic did such a study with Gleevec and pulmonary fibrosis and so far the results have not been published. I am trying to get some inkling as to what the results were. Basically, of the people in the clinical trial that I am in, none have seen any worsening of their lungs and of the 4 that completed the trial -- 3 have seen an improvement and one had no change at all. Anyway, my point is that you may want to ask your doctor about Gleevec at some point as a treatment for your ILD.

Right now, the pulmonologist has requested an echocardiogram in the hopes that the reason for my decrease in lung tests is due to something with my heart which I guess would be treatable. Good luck with everything. Regards, Gidget



#5 canon

canon

    Senior Silver Member

  • Members
  • PipPipPipPipPip
  • 312 posts

Posted 09 October 2008 - 04:02 PM

Hi Peggy,

So so sorry you have such a horrible group of diseases. You are in my thoughts. I have been taking methotrexate injections weekly for about 7 years, give or take. It doesn't make me an expert but it has helped kept my illness under control in many ways. When I am not taking it my labs actually show things happening. My joints get swollen, red and a strange bruising to the skin around the joints. My skin itching is unbearable and I just feel sooo sick. Even when I take it I have some symptoms like I've described but the intensity is dramatically reduced. On a scale of 1-10, 10 being the worst pain, it is 10 without it and anywhere between 1 and 5 on it. I do take plaquenil too. It can be tough on the stomach. The only side effects that I know of with the methotrexate is with the pills. The pills are brutal on the stomach at least mine. I have developed difficulty breathing and lung nodules which can sometimes be a side effect of methotrexate. My rhuematologist does not feel it is related and the pulmonologist knows I am taking it. So for me it has been a life saver and hope it stays that way if I have to take something.

Hoped that helped a little Peggy.

Judy
A happy heart is good medicine.